Wyoming, 2012High Wind in Wyoming, January 25, 2012
January 25, 2012 · NWS BYZ · 1 event in 1 county or zone
A strong jet stream moving over the area brought strong winds to the eastern slopes of the Big Horn Mountains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong jet stream moving over the area brought strong winds to the eastern slopes of the Big Horn Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 25, 3:28 AM MST, 17 minutes earlier.
Area forecast discussion, Jan 25, 3:28 AM MST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
328 AM MST WED JAN 25 2012
.SHORT TERM...VALID FOR TDY AND THU...
FORECAST CHALLENGE WILL BE STRONG WINDS FOR TODAY THROUGH THIS
EVENING AND SNOW DEVELOPING LATE THURSDAY.
STRONG GAP FLOW WINDS HAVE BEEN OCCURRING AT LIVINGSTON AND NYE
THROUGHOUT THE NIGHT. WINDS HAVE GUSTED TO 80 MPH AT BOTH
LOCATIONS WITH WINDS PERIODICALLY SUSTAINED AT 50 MPH OR MORE.
LIVINGSTON REPORTED A SUSTAINED WIND OF 61 MPH AT 3AM THIS
MORNING. STRONG PRESSURE FALLS ACROSS NORTHERN MONTANA WITH
PRESSURE RISES ACROSS NORTHWEST WYOMING WAS CREATING A STRONG
PRESSURE GRADIENT IN THE GAP FLOW AREAS. THESE STRONG WINDS WILL
CONTINUE THROUGH THE MORNING AND WILL BEGIN SLOWLY DECREASING
THIS AFTERNOON AS PRESSURE FALLS SHIFT EASTWARD...BRINGING
RELAXING SURFACE PRESSURE GRADIENTS. MID LEVEL WINDS WILL REMAIN
VERY STRONG AND WITH COLD AIR ADVECTION MOVING IN FROM THE
NORTHWEST...EXPECT WINDS TO INCREASE IN HARLOWTON AND BIG TIMBER
AROUND 8AM. HAVE OPTED TO UPGRADE HIGH WIND WATCH FROM
BILLINGS...MILES CITY TO BAKER TODAY TO A HIGH WIND WARING. 00Z
GFS/NAM PROGGED 700MB WINDS NEAR 80 KNOTS TODAY. WITH COLD AIR
ADVECTION PUSHING EAST THROUGH THE DAY AND LAPSE RATES INCREASING
TO AROUND 6 C/KM...EXPECT STRONG WINDS TO MIX DOWN LATE THIS
MORNING THROUGH THIS EVENING. ALSO ADDED NORTHERN BIG HORN TO THE
HIGH WIND WARNING AS THEY WILL BE ON THE EDGE OF THE SUBSIDENCE.
MODELS NOT SHOWING MUCH SINKING AIR FROM SOUTHERN BIG HORN EAST
TODAY AND WILL LEAVE THEM OUT OF ANY HIGHLIGHTS. ANOTHER FACTOR
FOR NOT INCLUDING THEM IN A WIND HIGHLIGHT WAS THE PRESSURE RISES
WHERE TO FAR NORTH TO AFFECT OUR SOUTHERN ZONES AND BUFKIT
MAINTAINS AN INVERSION THROUGHOUT THE DAY OVER THESE AREAS.
SURFACE TROUGH MOVING ACROSS SOUTHEAST MONTANA THIS MORNING AND
RADAR IS SHOWING SOME LIGHT RETURNS. SOUNDINGS INDICATE THAT THIS
COULD BE FREEZING RAIN ALTHOUGH REPORTS UNDER THE ECHOES INDICATES
PRECIP IS MOSTLY ALOFT. WILL MENTION ISOLATED FREEZING RAIN OVER
FALLON AND CUSTER COUNTY THIS MORNING AND WILL CONTINUE TO MONITOR
FOR POSSIBLE ADVISORY. THE PRECIP WILL BE EXITING THE AREA BY 6AM.
FLOW ALOFT BECOMING NORTHWEST ON THURSDAY WITH SEVERAL SHORT WAVES
PUSHING THROUGH. MODELS MOVE A COLD FRONT INTO THE AREA AND
SET UP A BAROCLINIC ZONE ACROSS THE PLAINS. HAVE INCREASED POPS
FOR THURSDAY NIGHT TO HIGH SCATTERED. MOISTURE LOOKS LIMITED AND
HAVE KEPT SNOW AMOUNTS AN INCH OR LESS. TEMPERATURES COOLER ON
THURSDAY WITH HEIGHTS BEGINNING TO FALL OVER THE AREA.
TEMPERATURES STILL REMAIN ABOVE SEASONAL NORMALS. RICHMOND
.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...
A FLAT NW FLOW UNDER AN UPPER LEVEL JET WILL BE OVER THE REGION
THROUGH SAT NIGHT. LINGERING MOISTURE BEHIND A COLD FRONT WILL
DEPART THE AREA DURING FRI. KEPT SOME POPS OVER AND NEAR THE
MOUNTAINS DUE TO THIS MOISTURE. FORECAST WILL THEN BE GENERALLY DRY
THROUGH SAT NIGHT. 850 MB TEMPERATURES WILL GENERALLY BE BELOW ZERO
FRI AND SAT...SO EXPECT HIGH TEMPERATURES A BIT BELOW NORMAL. LEE
TROUGHING WILL DEVELOP OVER THE REGION SAT NIGHT PRODUCING WINDY
CONDITIONS W OF KBIL.
FLOW WILL BECOME PROGRESSIVE ON SUN WITH SHORTWAVES MOVING THROUGH
THE FLOW AT TIMES. MODELS DID NOT HAVE GOOD AGREEMENT WITH SHORTWAVE
TIMING AND DID NOT SHOW MUCH MOISTURE ACCOMPANYING THE WAVES.
THEREFORE HAD POPS AT OR BELOW CLIMATOLOGICAL VALUES FOR THE
REMAINDER OF THE FORECAST PERIOD. THE AIRMASS WILL REMAIN RELATIVELY
WARM...SO TEMPERATURES WILL BE ABOVE NORMAL THROUGH WED. ARTHUR
&&
.AVIATION...
VERY STRONG AND GUSTY WSW SURFACE WINDS WILL AFFECT AREAS FROM KBIL
N AND W THROUGH 18Z. SUSTAINED WIND SPEEDS WILL BE 35 TO 55 KT WITH
GUSTS AS HIGH AS 70 TO 80 KT FROM KLVM TO BIG TIMBER...AND OVER THE
BEARTOOTH FOOTHILLS. STRONG WESTERLY WINDS AT 25 TO 40 KT WILL
OVERSPREAD THE ENTIRE AREA...WITH THE EXCEPTION OF KSHR...THIS
AFTERNOON. GUSTS WILL BE 35 TO 50 KT...WITH 60 KT IN THE KLVM
AREA. THE WINDS WILL BEGIN TO DECREASE THIS EVENING FROM W TO
E...AND WILL BECOME MUCH LIGHTER LATE TONIGHT.
OTHERWISE...ISOLATED RAIN OR SNOW SHOWERS MAY PRODUCE LOCALIZED
MVFR CONDITIONS TODAY AND TONIGHT. THERE WILL ALSO BE A SLIGHT
CHANCE OF FREEZING RAIN FROM KMLS E THIS MORNING. ARTHUR
&&
.PRELIMINARY POINT TEMP/POPS...
TDY THU FRI SAT SUN MON TUE
-------------------------------------------------------
BIL 049 032/043 023/034 016/036 021/046 027/045 024/044
1/N 12/W 41/B 01/B 01/B 12/W 21/N
LVM 047 031/043 019/032 018/038 022/045 027/046 024/044
2/W 23/W 31/N 01/B 01/N 12/W 21/N
HDN 049 023/041 021/034 012/033 011/042 019/045 018/042
2/W 22/W 41/B 01/B 01/B 12/W 21/B
MLS 047 023/040 020/032 013/031 014/042 020/048 019/040
2/W 22/W 31/B 01/B 02/J 12/W 21/B
4BQ 046 023/040 021/033 012/032 014/040 018/043 020/041
2/W 22/W 31/B 01/B 01/B 12/W 21/B
BHK 045 021/036 017/030 009/028 011/039 015/043 015/038
2/W 12/J 31/N 01/B 02/J 12/W 21/B
SHR 047 025/040 022/033 014/035 013/043 020/044 020/042
1/B 22/W 42/J 01/B 01/B 12/W 21/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL 9 PM MST THIS EVENING FOR
ZONES 28-29-34-35-42-63.
HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MST
TONIGHT FOR ZONES 30>33-57.
WIND ADVISORY IN EFFECT UNTIL 9 PM MST THIS EVENING FOR ZONE
41.
HIGH WIND WARNING IN EFFECT UNTIL 5 AM MST THURSDAY FOR ZONES
65-66.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jan 24, 2:57 PM MST, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
257 PM MST TUE JAN 24 2012
MTZ028>042-056>058-063>068-WYZ098-099-252300-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
257 PM MST TUE JAN 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HIGH WINDS WILL DEVELOP IN THE LIVINGSTON AND NYE AREAS THIS
EVENING. SOUTHWEST WINDS WILL INCREASE TO SPEEDS OF 35 TO 50 MPH
WITH GUSTS OVER 75 MPH. DANGEROUS CROSSWINDS CAN BE EXPECTED
ALONG INTERSTATE 90 FROM LIVINGSTON TO BIG TIMBER AND AREA ROADS
ALONG THE BEARTOOTH FOOTHILLS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
STRONG WINDS WILL CONTINUE IN THE LIVINGSTON AND NYE AREAS ON
WEDNESDAY WHERE WINDS SPEEDS OF 30 TO 50 MPH WITH GUSTS OVER 75
MPH ARE EXPECTED. THESE WINDS WILL SLOWLY DIMINISH WEDNESDAY
NIGHT. HIGH WINDS WILL ALSO BE POSSIBLE OVER PARTS OF SOUTH
CENTRAL MONTANA WEDNESDAY. WEST WINDS OF 30 TO 45 MPH AND GUSTS
TO 60 MPH ARE POSSIBLE. STRONG WINDS WILL CREATE HAZARDOUS
CROSSWINDS ON AREA ROADWAYS LIKE INTERSTATE 90...HIGHWAY
191...AND HIGHWAY 3.
THERE IS A SLIGHT CHANCE OF FREEZING RAIN OVER NORTHEASTERN
FALLON COUNTY EARLY WEDNESDAY MORNING. PERSONS SHOULD MONITOR
LATER FORECAST FOR THE LATEST INFORMATION AND POSSIBLE
ADVISORIES.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Sheridan Foothills
- When
- January 25, 3:45 AM MST to 1:30 PM MST
- Where
- Sheridan Foothills forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
Sustained winds of 40 mph with gusts up to 71 mph were reported at the Sheridan Airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, January 25, 2012$940,000 · EF1 · 24 events
- Tornadoes in Louisiana, January 25, 2012$415,000 · EF1 · 8 events
- Tornadoes and Damaging Winds in Texas, January 25, 20121 injured · $140,000 · EF1 · 10 events
- Tornadoes in Texas, January 25, 2012$85,000 · EF1 · 4 events
- Tornado and Damaging Winds in Louisiana, January 25, 20121 injured · $115,000 · EF0 · 8 events
- Tornado and Flash Flooding in Mississippi, January 25 to 26, 2012$26,000 · EF1 · 5 events
- Flash Flooding in Oklahoma, January 25, 2012$50,000 · 2 events
- Flash Flood in Arkansas, January 25, 2012$20,000 · 1 event
- High Wind in Wyoming, January 25, 201268 kt wind · 10 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 25, 20127 events
- High Wind in Montana, January 25, 201264 kt wind · 5 events
- Flash Flood and Hail in Texas, January 25, 2012$1,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357887.